Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Am I bipolar?

I have been on 50 mg of Zoloft for about 5 years. I started it after suffering panic attacks and depression for years. I'm 36 years old. I just had my second child in Sept. after the birth of my first child in 2010 I suffered PPD and postpartum thyroiditis. It was then diagnosed Hashimotos. I was hyper then hypo. During all of this I tried a few other SSRI's with no luck and went back to my regular 50 mg dose of Zoloft.
Cut to 4 months postpartum after my second child. Same ZOLOFT dose. I started experiencing insomnia which I have never ever dealt with. I started feeling very irritated and inpatient. I would get angry very easily. Anxiety thru the roof. I felt like I drank too much coffee too. I went to a psych around 6 months postpartum and was changed to Lexapro which I did ok on till I tried to go up from 10 to 20 mg. it made me jittery and worse sleep problems etc...Psych then added Risperdal which I don't want to take and made me nervous after reading it is used for bipolar and schizaphrenia. After my last appt I was put back on Zoloft with the Risperdal which I'm not taking like I'm supposed to. AND I just found out I'm hyperthyroid. So....I guess my question is is this all thyroid related? Are these symptoms manic symptoms? Could I now be bipolar? My psych told me she didn't want to label it and why I'm responding so different to Zoloft now. I just don't understand how things can change after years of being on a med. I also don't understand how if I am now bipolar how it can happen at 36 years old.
8 Responses
585414 tn?1288944902
  The signs of bipolar are different than those
of depression and can include racing thoughts and an inability to focus
and concentrate on things as well as many other concerns. Issues
regarding anger and irritability can be part of this
but they can also occur in depression as well. Thyroid concerns
and the potential of postpartum depression can worsen
any mood disorder. Generally with bipolar a full mood stabilizer
is needed and an anti depressant alone can create manic episodes.
However only a psychiatrist can provide a specific diagnosis.
  Risperdal is FDA approved as a mood stabilizer
and is quite helpful for some people. However
there are other mood stabilizers as well. This has
some helpful information about mood disorders
that you could read and then discuss your concerns
further with your psychiatrist:
http://www.medhelp.org/tags/health_page/34/Mental-Health/Useful-Bipolar--Depression-Webisites?hp_id=523
Avatar universal
I suffered panic attacks and anxiety for over 10 years starting in high school when I smoked some pot and I had a panic attack and from there it just never left.  I started drinking to calm down.  Then in college I still was constantly nervous and somebody gave me a klodopin and it worked perfectly.  So I started looking for any benzos like Xanax (my favorite) and Valium and klodopin etc.  I got hooked on them of course.  Went to a shrink provided by my college and she put me on Zoloft, which made me feel like a zombie, no sex drive, I wasn't happy or sad but just existed!  I stayed on it for 2 yrs then I got put on Lexapro and got every side effect in the book etc.  So I graduated in 2006 and was on Zoloft but not doing well so I went to a shrink that I paid for.  She did an assessment on me and concluded I was bipolar and because I was bipolar that could be a big reason why the ssri drugs did not really work.  So she put me on Depakote and gave me a low dose of klodopin so I could wean off the benzos.  In 2 days time after taking the Depakote, all my anxiety and panic went away!  It was a miracle for me.  I felt normal again like I used to feel.  I took the low dose klodopin as prescribed till it was gone and I had zero desire to even finish it after 3 days but I took it like she said.  Since my anxiety was gone I had no desire to take benzos anymore and at that time I was averaging 2 Xanax bars per day, or 4mg of Xanax total per day average!  That is a ton and after I got on Depakote, I had no need to take benzos anymore.  Tangerine, maybe Depakote would work for you like it did for me!  It saved my life hands down!!  Best of luck!
5764859 tn?1400885356
Hi, just read your testimony. It is good to see something positive that is working for someone, especially as the depakote caught my interest as that is what I am on and I am feeling very well (I say that because words cannot say just how great it feels for the past 5 days have been without all the hassles, depressed so bad I couldn't hardly move. Also, for me, I some time ago had been on 5HTP, over the counter(a bit pricey, not too awful bad) but read here where a person was benefiting from it so I thought I had nothing to lose at the lousy way I was feeling for so long(diagnosed in July) any way as soon as I began the 5htp, 2 at bed time, I feel great and each day I look forward too. Glad you are finding the right dosage and what works, that is enough in itself to cause a major meltdown!
574118 tn?1305138884
with all the antdepressants you took for years and you didn't get manic I doubt you have bipolar disorder.Usually people don't ask whether they have a sysymptom associated with a certain illness or not because a serios illness like bipolarity inflicts true and severe symptoms like ILADVOCATE said
Avatar universal
Hyperthyroid can cause alot of the symptoms of mania, just like hypothyroid can mimic depression.  I would think that dealing with the thyroid first would be a logical step.  If symptoms persist once the thyroid levels are normal then looking at the situation to rule out mental illnesses, would be warranted.

As for the risperdal and other anti-psychotics are used sometimes to stabilze moods or as a add on to augment the anti-depressant effects of SSRI meds.  Abilify is marketed as a add on med to help depression and it is an antipsychotic too.  However the commercials on TV do not label it as that.

I would try the risperdal as it my help you with the sleeping issues if taken at night.  It will also help with the speedy feeling that you have.  

Hopefully if your thyroid levels can be treated and return to normal then you can put all this behind you.

I was on seroquel which is the same category as risperdal.  I was able to slowly wean off it when I wanted to stop so don't be scared of trying it.  If you don't like the effect the tell your doctor and have yourself wean off it slowly.

I am not a doctor so this is just my opinion.  I know how you are feeling.  The whole situation can get confusing.  Is it the meds?  My thyroid?  Am I Bipolar?  We have all been down this road you are not alone.  hang in there.
5764859 tn?1400885356
May I ask what are xanax bars? I know what xanax is but is that just a  term used for the drug? Thanks
5764859 tn?1400885356
May I ask what are xanax bars? I know what xanax is but is that just a  term used for the drug? Thanks
Avatar universal
Xanax bars, (aka: xani's, bars) are pills of the drug Xanax (alprazolam is the generic and chemical name for the drug) and the pill is usually white and rectangular shaped and contains 2mg of the drug.  Xanax is made in strengths of .25, .5, 1, and 2 mg.  A common dosage for a person taking Xanax would be .5mg's 3 to 4 times per day.  I was taking 2 2mg pills (or bars) per day or 4mg's total which is a ton and it took years to get my tolerance that high!!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.